New Jersey, 2023Damaging Wind and Lightning Strike in New Jersey, June 25, 2023
June 25, 2023 · NWS OKX · 2 events in 2 counties and zones
A remnant upper level low spun near the area aloft and interacted with a surface trough. A severe thunderstorm was able to develop and produced damaging winds in northeast New Jersey.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A remnant upper level low spun near the area aloft and interacted with a surface trough. A severe thunderstorm was able to develop and produced damaging winds in northeast New Jersey.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jun 25, 11:45 AM EST, 23 minutes earlier.
Area forecast discussion, Jun 25, 11:45 AM EST, 23 minutes before
Area Forecast Discussion
National Weather Service New York NY
1245 PM EDT Sun Jun 25 2023
.SYNOPSIS...
A weak trough remains near the region through tonight. Another
trough of low pressure approaches from the west on Monday,
followed by a slow moving frontal system through late in the
week. Weak high pressure may try to move in Friday ahead of
potentially another frontal system.
&&
.NEAR TERM /THROUGH TONIGHT/...
As anticipated, showers and thunderstorms have started to
develop along sea breeze boundaries in both New Jersey and
western Long Island. Updated the forecast to bring likely PoPs
into portions of NYC based on the NNE trajectory of convection
over New Jersey, otherwise the forecast remains on track with
the best chances of showers and storms from NYC north and west.
The remnant upper low continues to spin towards the region
today and will interact with a lingering surface trough.
Convergence from sea breezes may also help focus convective
development. Think the greatest coverage will lie near and just
west of the NYC metro into northeast New Jersey and the Lower
Hudson Valley, similar to what occurred on Saturday. While a
shower or isolated storm cannot be ruled out from east, coverage
should end up isolated. Any shower/storm will be capable of
producing minor flooding in low lying or poor drainage. A
localized flash flooding occurrence cannot be ruled out and WPC
has continued to indicate a marginal risk for excessive rainfall
mainly just north and west of the NYC metro. Highs today should
be able to warm into the 80s, warmest in the NYC metro.
Daytime convection likely weakens during the evening with loss
of heating. However, guidance has trended towards keeping the
middle level vort energy strong enough to produce a shortwave
reflection. Another larger upper low will be moving across the
Great Lakes tonight, which should help lift the energy over the
region tonight. Showers and possibly a thunderstorm remain
possible tonight and have kept PoPs at chance to account for
this potential. Low clouds and fog are also possible, especially
along and near the coast, similar to what has been observed
this morning. Not confident yet if the fog will become dense due
to the potential shower activity and increase in middle level
clouds. It will remain muggy with lows in the mid to upper 60s.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY/...
Monday could be a more active day with potential of strong to
severe thunderstorms and localized flash flooding.
The larger upper low and associated trough will continue to
move towards the Middle Atlantic and northeast through the day.
The main frontal system and low pressure will still lie well
west of the region, but a pre-frontal trough likely sets up
nearby in the afternoon and evening. This trough will be a focus
for a potential line of showers and thunderstorms. The
atmosphere is progged to become more unstable and bulk shear
values look to increase to around 30-35 kt. These ingredients
support potential for some of the thunderstorms to become strong
to severe. Model soundings indicate around 1000 J/kg of surface
based CAPE. One potential negating factor is a potential
inversion or cap in the lower levels. This is due to the winds
close to the surface coming out of the S to SE. The maritime
influence could act to suppress the intensity of the
convection. However, SPC has placed portions of the Lower Hudson
Valley, NYC metro, NE NJ, and western LI in a slight risk and
the rest of the area in a marginal risk. The guidance does have
a signal for a potential line of storms to move through in the
late afternoon and evening. More of the CAMs will be in range
over the next 12 hours, so we should start to gain more
confidence in how the environment and convection will evolve.
The severe potential diminishes Monday night, but showers and
thunderstorms remain possible. The upper trough will be in
place over the eastern states and areas of energy may lift
northward ahead of the closed low near the Great Lakes. These
unsettled conditions will continue into Tuesday. Probabilities
for precipitation look high based on model consensus. However,
it is a bit difficult to determine what specific time period
Monday night into Tuesday would favor more widespread showers
and thunderstorms. Strong to severe thunderstorm risk on Tuesday
is a bit lower, but still marginal for part of the area based on
SPC Day 3 outlook.
Minor poor drainage and low lying flooding is possible in any
convection Monday through Tuesday. There is also a localized
risk of flash flooding, especially in any areas where training
of heavy downpours occurs. WPC maintains a marginal risk of
excessive rainfall on Monday and Tuesday.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
The unsettled pattern will continue through the long term, with
the only chance of a brief reprieve and perhaps more intervals
of sunshine overall towards Fri / Sat. Coverage of showers and
storms may start lessen on Wednesday as the deeper moisture axis
starts shifting to the east. However, the upper trough and
closed low will only slowly move overhead into Thursday. Shower
and scattered t- storm activity remains possible, especially in
the afternoon and evening. The trough and associated frontal
system may start to shift to the east on Friday, but confidence
how this evolves is still quite low.
Look for daily max temps to average below normal with a good deal
of daytime cloud cover anticipated on average throughout the
period. There may be a day towards Fri or Sat where daytime
temps may get closer to normal. Night minimums should average
close to normal with higher humidity and a good chance of night
time cloud cover.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
A weak low pressure trough will remain nearby.
Generally VFR through this afternoon especially immediate NYC
terminals but stratus will impact KISP/KGON with MVFR/IFR at
times. In addition, showers and thunderstorms possible from
NYC terminals north and west mid-late afternoon into early
evening with potential MVFR. Best chances will be at
KSWF/KEWR/KTEB and included in a TEMPO. Can't totally rule out
thunder at KLGA/KJFK/KHPN, with TEMPO only for showers attm.
A repeat of fog and low stratus with IFR/LIFR conditions
appears likely for tonight. Timing highly uncertain but most
likely after midnight.
S winds 5-10 kt expected this afternoon, diminishing this
evening and then backing SE overnight.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Slight chance of a tstm at KJFK/KLGA late this afternoon,
probability still too low for TAF mention attm. Timing of return
of lower cond tonight uncertain.
The afternoon haze potential forecast for KJFK is YELLOW, which
implies slant range visibility 4-6SM outside of cloud.
OUTLOOK FOR 12Z MONDAY THROUGH THURSDAY...
Monday: Showers. Chance of tstms with gusty winds and from the
NYC metros north/west, especially afternoon/evening. MVFR cond
expected, IFR possible.
Tuesday and Wednesday: Showers. Tstms with gusty winds and hail
possible, especially afternoon/evening. MVFR cond expected, IFR
possible. Tuesday S winds G20-25kt.
Thursday: Chance of showers and a slight chance of tstms. MVFR
or lower possible at times.
Detailed information, including hourly TAF wind component
forecasts, can be found at: https:/www.weather.gov/zny/n90
well
&&
.MARINE...
Patchy low clouds and fog continue to linger, primarily across
the eastern waters.
There is potential for fog to expand again tonight, similar to
what was observed early this morning. The fog could become
dense across some of the waters as well.
Otherwise, both winds and seas are expected to remain below SCA
levels through tonight night. Conditions should stay below SCA
levels on Monday, but increasing towards SCA levels Monday night
and especially on Tuesday in a fairly strong S flow. Winds may
end up closest to 25 kt on the ocean Tuesday with seas 5-6 ft
Monday night through at least Wednesday night. Elevated seas may
persist into Thursday.
&&
.HYDROLOGY...
Locally heavy rainfall is possible this afternoon and evening in
any shower or thunderstorm. Minor poor drainage and low lying
flooding is the main concern although a localized flash
flooding occurrence is possible across NE NJ or the Lower Hudson
Valley if training of slow moving storms were to occur.
There is a continued risk of minor flooding and localized flash
flooding mainly late Monday into Tuesday in showers and
thunderstorms. The threat is largely for the entire area and
WPC has maintained a marginal risk for excessive rainfall
through Tuesday.
Hydrologic impacts are possible Wednesday into Thursday, but may
end up related to where the heaviest rainfall occurs today
through Tuesday. WPC currently has a marginal risk of excessive
rainfall NW of the NYC metro.
&&
.TIDES/COASTAL FLOODING...
The moderate risk of rip current development continues for all ocean
beaches through Monday mainly due to southeasterly swells.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.
&&
SYNOPSIS...JE/DS
NEAR TERM...FEB/DS
SHORT TERM...DS
LONG TERM...JE/DS
AVIATION...IRD
MARINE...FEB/JE/DS
HYDROLOGY...JE/DS
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jun 25, 8:17 AM EST, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
917 AM EDT Sun Jun 25 2023
ANZ338-NJZ002-004-006-103>108-NYZ067-069>075-176>179-261330-
New York Harbor-Western Passaic-Eastern Passaic-Hudson-
Western Bergen-Eastern Bergen-Western Essex-Eastern Essex-
Western Union-Eastern Union-Orange-Rockland-Northern Westchester-
Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northern Queens-
Northern Nassau-Southern Queens-Southern Nassau-
917 AM EDT Sun Jun 25 2023
This Hazardous Weather Outlook is for Atlantic coastal waters,
northeast New Jersey and southeast New York.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The Storm Prediction Center has placed the area in a slight risk for
severe thunderstorms on Monday. The main threats are damaging wind
gusts and hail to around 1 inch in diameter.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ331-332-335-340-345-350-353-355-CTZ005>012-NYZ068-078>081-261330-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-Northern Fairfield-
Northern New Haven-Northern Middlesex-Northern New London-
Southern Fairfield-Southern New Haven-Southern Middlesex-
Southern New London-Putnam-Northwest Suffolk-Northeast Suffolk-
Southwest Suffolk-Southeast Suffolk-
917 AM EDT Sun Jun 25 2023
This Hazardous Weather Outlook is for Atlantic coastal waters,
southern Connecticut and southeast New York.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
Lightning, Union
- When
- June 25, 12:08 PM EST
- Where
- Union County, 0.87 mi SE of Cranford
- Injuries
- 0 direct, 1 indirect
- Reported by
- Emergency Manager
- Coordinates
- 40.660, -74.310
A man was shocked during a passing thunderstorm while using a power tool in his garage. The man was taken to a nearby hospital with non-life threatening injuries.
Thunderstorm Wind, Bergen
- When
- June 25, 1:15 PM EST
- Where
- Bergen County, 0.87 mi SE of Ridgewood
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 40.990, -74.110
Spotter reports fallen tree limbs brought down power lines over the rail bridge closest to the intersection of Oak Street and Glen Avenue.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Indiana, June 25, 20231 death · 1 injured · $3.5 million · EF2 · 41 events
- Tornadoes and Hail in Arkansas, June 25 to 27, 20232 deaths · 1 injured · EF1 · 56 events
- Excessive Heat and Heat in Texas, June 25 to 29, 20232 deaths · 26 events
- Hail and Damaging Winds in Georgia, June 25, 2023$530,000 · 1 in hail · 171 events
- Tornadoes and Flash Flood in Kentucky, June 25, 2023EF2 · 88 events
- Hail and Damaging Winds in Tennessee, June 25, 2023$4.6 million · 1 in hail · 18 events
- Damaging Winds in Mississippi, June 25, 2023$1.1 million · 70 kt wind · 22 events
- Hail and Damaging Winds in Mississippi, June 25, 20232 injured · $529,000 · 1 in hail · 15 events
- Damaging Winds in Michigan, June 25, 2023$860,000 · 53 kt wind · 13 events
- Flash Flood and Hail in Indiana, June 25, 2023$166,000 · 3 in hail · 46 events
- Damaging Winds in Arkansas, June 25, 2023$654,000 · 70 kt wind · 14 events
- Hail and Damaging Winds in Kentucky, June 25, 2023$681,000 · 2.5 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1112272, 1112275.